Background Infliximab is a chimeric anti-tumour necrosis factor-alpha (anti-TNFa) monoclonal antibody that has been used safely in the management of Inflammatory Bowel Disease (IBD) for over 20 years, recommended for use in paediatrics by the National Institute for Clinical Excellence (NICE) since 2010. Drug-induced interstitial lung disease (DIILD) secondary to Infliximab has been described as a rare complication in adult literature with variable outcomes.
Objectives We present the first reported case of life-threatening respiratory disease in a 13 year old patient receiving Infliximab for IBD.
Methods The patient was diagnosed with unclassified IBD (IBDU) aged 11 years, when he presented with colitis. Following steroid induction, maintenance treatment with Azathioprine was not tolerated and response to Mercaptopurine was inadequate. There was complete resolution of symptoms after the third does of Infliximab.
Following the fourth dose of Infliximab the patient presented with respiratory symptoms which progressed rapidly, requiring Paediatric Intensive Care Unit (PICU) admission. Treatment was directed at a presumed infectious cause. CRP was raised and the patient became febrile, however extensive microbiological investigations were negative.
On day 8 of admission Methylprednisolone was started. Clinical improvement was rapid and allowed weaning of organ support. At day 14 Methylprednisolone dose was reduced by half and antibiotics were discontinued. Rapid deterioration ensued, therefore Methylprednisolone was increased.
After 5 weeks of intensive organ support and 2 mg/kg/day of methylprednisolone, the patient improved and steroids were cautiously weaned. Respiratory symptoms had completely resolved 8 weeks after last receiving Infliximab.
Subsequently he had a recurrence of symptoms with colitis confirmed on colonoscopy, and histology more in keeping with Crohn’s disease. He did not respond to 5ASA therapy. After MDT discussion he was treated with Vedolizumab (a gut-specific anti-integrin). His colitis settled, with no adverse reaction to the alternative biologic.
Results Studies into DIILD from biologic therapies are largely from Rheumatoid Arthritis (RA) cohorts, and many subjects had pre-existing ILD. Known risk factors for the development of, and mortality from DIILD are not relevant to this case. A diagnosis of DIILD secondary to Infliximab was concluded based on clinical course, lack of alternative diagnoses after thorough investigation, and multi-disciplinary discussions.
Withdrawal of the causative drug is the universally accepted treatment. Steroids are the most frequent drug treatment used but optimal dosing, duration and patient group who may benefit is unclear. Our case supports the use of high dose steroids in severely unwell patients but limited evidence precludes recommendation of other drug treatments.
Conclusions We believe this is the first case report of a child with DIILD secondary to Infliximab. Withdrawal of Infliximab and treatment with high dose steroids during the period of drug clearance was life-saving. Identification of those at risk of DIILD and early detection of the disease is challenging; there are many confounding factors and DIILD appears to be very rare in paediatrics. We would advocate further research to develop validated biomarkers for early detection of DIILD. Reporting of adverse events in post-marketing era remains integral. Vedolizumab may be an appropriate alternative for patients who have adverse reactions to Infliximab.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.